Ohio, 2024

Hail in Ohio, May 11, 2024

May 11, 2024 · NWS PBZ · 13 events in 5 counties and zones

A warm front pushed a swath of light to moderate showers across the Upper Ohio Valley during the morning and midday hours of May 11th. Behind this boundary, the increase in low-level moisture and partial clearing helped instability to recover fairly rapidly, and allowed for an increase in shear as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A warm front pushed a swath of light to moderate showers across the Upper Ohio Valley during the morning and midday hours of May 11th. Behind this boundary, the increase in low-level moisture and partial clearing helped instability to recover fairly rapidly, and allowed for an increase in shear as well. Discrete storms then fired ahead of an advancing cold front during the early afternoon, and then they advanced across southwest Pennsylvania and northern West Virginia through the remainder of the afternoon and early evening. In eastern Ohio, all storm reports were of hail between 0.75 and 1.25 inch diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 11, 11:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 11, 11:40 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1240 PM EDT Sat May 11 2024

.SYNOPSIS...
Rain showers and scattered thunderstorms are likely through
tonight with passage of a cold front. Dry and more seasonable
weather will develop through Monday before the next round of
upper level disturbances increase precipitation chances midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Showers and thunderstorms expected through tonight, favoring
  NW PA
- Low probability for small hail and gusty wind through this
  evening
-------------------------------------------------------------------

A warm front, centered on the 700mb layer, will continue to
push a swath of light to moderate rain showers through the
region during the afternoon period. Dry slotting will promote
quick precipitation dissipation after passing of that warm
front. The surface cold front will quickly cross the region
thereafter as the 500mb trough axis drifts over the Great Lakes.
Scattered convection will develop ahead of this boundary (with
light showers lingering with trough axis) through the evening
before tapering off overnight.

Cold advection aloft will increase lapse rates over the region
and create a low probability potential for small hail/gusty wind
dependent upon degree of heating that occurs behind the warm
frontal band. Latest HREF modeling suggests instability/shear
will be best aligned along/south of I-70, but drier air and
weaker forcing should limit much in the way of convective
development. Stronger convection is more likely over northwest
PA given greater cooling aloft and stronger forcing, but weak
shear and more limited instability development is likely to keep
convection sub-severe.

High pressure and subsidence will slowly clear out showers and
area cloud cover from SW to NE overnight, though NW flow may
persist such conditions longest over northwest PA. Low
temperature will be near the seasonal average.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
KEY MESSAGES:

- Dry weather likely, saving for passing disturbances near far
  northwest PA.
- Above normal temperature likely by Monday.
-------------------------------------------------------------------

Shortwave ridging ahead of a deepening central CONUS upper
trough will promote dry weather and rising temperature through
Monday. Residual NW flow Sunday with the surface high just to
the west will limit the degree of temperature rebound. But as
heights further increase Monday and the surface high positions
along the eastern coast, warm advection in southwest flow will
drive temperature to about 5 degrees above the daily average.

Any precipitation chances during this period will be tied to
shortwave movement well to the north and the positioning of a
developing warm front near the region. Latest trends lift the
warm front and upper wave north of the region, but will
maintain low probability chances in northwest PA in case those
trends change.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
KEY MESSAGES:

- Midweek showers and thunderstorms likely, with limited severe
  and flooding threats.
- Dry conditions likely to end the week.
-------------------------------------------------------------------

The sagging central plains trough will meander eastward across
the TN River Valley Tuesday into Wednesday, with weak shortwaves
likely traversing the Upper Ohio River Valley ahead of the wave.
Showers and thunderstorms are likely through the
afternoon/evening Tuesday, though positioning of forcing and
potential influence of shortwave ridging in the mid-Atlantic
could alter the areal coverage/probabilities. Early analysis
suggests that the instability/shear parameters are unlikely to
promote much severe threat, while forcing/deep moisture should
remain south of region and limit a flooding threat (only 20%
probability of seeing greater than 1" of rain over 24 hours at
any location).

The trough will progress towards the eastern coast Wednesday,
with low positioning and depth dictating how long precipitation
will linger in the Upper Ohio River Valley. Ensembles are
confident in ridging developing over the lower Ohio River
Valley late week that should promote a few day period of dry
weather and above normal temperature.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
After the exit of a mid-level warm frontal rain band, dry
advection aloft may create a window of drier weather at TAF
onset before scattered to numerous showers and thunderstorms
develop along the cold front. Upper level support and greater
moisture depth will favor northwest PA for this convective
activity, with decreasing probabilities moving towards KZZV.
Sufficient wind flow aloft, and a low freezing level, should
result in gusty wind and small hail in some of the storms.

Shower activity will slowly dissipate overnight (ending later in
NW PA) with the exit of the surface cold front and upper level
trough axis. Cold advection by Sunday morning should return MVFR
to localized IFR stratocu to most terminals before high pressure
and subsidence lift area cigs to VFR levels.

.Outlook...
VFR favoring through Monday under the influence of high
pressure.  Slow progression of the next upper level trough
system means increases precipitation and restriction potential
Monday night through Wednesday night, peaking Tuesday night into
Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Frazier
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...Frazier
Hazardous weather outlook, May 11, 1:25 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
225 AM EDT Sat May 11 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-120630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
225 AM EDT Sat May 11 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Areas of dense valley fog should lift after 8 am. Showers and
thunderstorms are expected during the afternoon and early evening
hours and could produce small hail and gusty winds to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Craven

In the hours before

Local storm report, May 11, 12:22 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
122 PM EDT Sat May 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Tornado          1 N Masontown           39.57N  79.80W
05/09/2024                   Preston            WV   NWS Storm Survey

            An EF0 tornado causing mostly down trees along with
            taking part of a roof off a single family residence.

&&

Event Number PBZ2404641

098
Special weather statement, May 11, 12:24 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
124 PM EDT Sat May 11 2024

OHZ048-111815-
Coshocton OH-
124 PM EDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COSHOCTON COUNTY THROUGH
215 PM EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Killbuck, or 11 miles northwest of Coshocton, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coshocton, West Lafayette, Warsaw, Conesville, Nellie, Chili,
Blissfield, and Walhonding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4043 8211 4037 8169 4015 8181 4016 8182
      4030 8217
TIME...MOT...LOC 1724Z 288DEG 21KT 4034 8204

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MLB
Special weather statement, May 11, 12:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
159 PM EDT Sat May 11 2024

OHZ039-048-049-057-058-111845-
Guernsey OH-Tuscarawas OH-Harrison OH-Coshocton OH-Muskingum OH-
159 PM EDT Sat May 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARRISON...NORTHERN
GUERNSEY...SOUTHEASTERN COSHOCTON...NORTHEASTERN MUSKINGUM AND SOUTH
CENTRAL TUSCARAWAS COUNTIES THROUGH 245 PM EDT...

At 158 PM EDT, the public reported a strong thunderstorm near West
Lafayette, or near Coshocton, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coshocton, Cambridge, Newcomerstown, Byesville, West Lafayette,
Antrim, Senecaville, Conesville, Lore City, Old Washington,
Plainfield, Otsego, Birmingham, Boden, Salt Fork State Park, and
Kimbolton.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 178 and 189.
  Interstate 77 in Ohio between mile markers 42 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4018 8192 4033 8180 4021 8129 3993 8146
TIME...MOT...LOC 1758Z 296DEG 26KT 4022 8175

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MLB

The radar

The Cleveland radar (KCLE), 131 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Coshocton

When
May 11, 1:00 PM EST
Where
Coshocton County, 2.96 mi SE of Coshocton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.240, -81.810

Hail, Coshocton

When
May 11, 1:06 PM EST
Where
Coshocton County, 3.82 mi NE of Wills Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.220, -81.800

Hail, Guernsey

When
May 11, 1:34 PM EST
Where
Guernsey County, 0.69 mi S of Kimbolton
Measured
1 in hail
Reported by
Public
Coordinates
40.140, -81.570

Hail, Guernsey

When
May 11, 1:41 PM EST
Where
Guernsey County, 1.26 mi WSW of Kimbolton
Measured
1 in hail
Reported by
Public
Coordinates
40.140, -81.590

Hail, Muskingum

When
May 11, 1:41 PM EST
Where
Muskingum County, 0.53 mi E of Gaysport
Measured
0.75 in hail
Reported by
Public
Coordinates
39.800, -81.890

Hail, Guernsey

When
May 11, 1:45 PM EST
Where
Guernsey County, 0.87 mi SW of Salt Fork Lake
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
40.110, -81.530

The hail was reported at Salt Fork Lodge.

Hail, Guernsey

When
May 11, 1:58 PM EST
Where
Guernsey County, 0.69 mi S of Jackson Special
Measured
1.25 in hail
Reported by
Public
Coordinates
39.990, -81.580

Hail, Guernsey

When
May 11, 2:01 PM EST
Where
Guernsey County, Byesville
Measured
1 in hail
Reported by
Public
Coordinates
39.970, -81.530

Hail, Guernsey

When
May 11, 2:05 PM EST
Where
Guernsey County, 0.53 mi E of Stop
Measured
0.75 in hail
Reported by
Public
Coordinates
39.970, -81.540

Hail, Guernsey

When
May 11, 2:16 PM EST
Where
Guernsey County, 2.12 mi E of Senecaville
Measured
1 in hail
Reported by
Public
Coordinates
39.930, -81.430

Hail, Guernsey

When
May 11, 2:16 PM EST
Where
Guernsey County, Senecaville
Measured
1 in hail
Reported by
Public
Coordinates
39.930, -81.470

Hail, Noble

When
May 11, 2:34 PM EST
Where
Noble County, 2.12 mi W of Seneraville Res
Measured
0.75 in hail
Reported by
Public
Coordinates
39.900, -81.420

Hail, Monroe

When
May 11, 3:10 PM EST
Where
Monroe County, 2.11 mi NE of Switzer
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
39.850, -80.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180334, 1180335, 1180336, 1180337, 1180338, 1180339, 1180341, 1180342, 1180343, 1180344, 1180345, 1180346, 1180347.